Thanks for posting.
This sounds like a difficult time. It’s understandable you are worried about taking tamoxifen and the impact this may have on your mental health.
Tamoxifen can cause mood changes but not everyone will be affected in this way. Although you have a history of anxiety and depression, tamoxifen may not cause this in you. It’s always difficult to know how someone will be affected by any medication (or not) so it’s good to you are seeking information and support beforehand.
You mention feeling suicidal before the HRT and sertraline. I wonder if you have spoken to your breast care nurse or doctors at the hospital about your concerns with tamoxifen. They may suggest seeing you more frequently once you start the tamoxifen. Do also talk this through with your GP as I imagine it’s the GP who has been prescribing your sertraline and HRT. They know you and have helped support you with the anxiety and depression.
I wonder if you have had any other form of support such as counselling. This is something that may be available through the hospital. There is a range of information about mental health on the NHS website and the organisation Mind offers a lot of information and support. We have a number of services that might also be helpful. With our Someone Like Me service we can put you touch with someone who has had a similar diagnosis and taking tamoxifen. Again although everyone is different it might help to have this support as you go through treatment.
The organisation Menopause Matters offers information and support regarding all aspects of the menopause.
It might help to talk all this through with one of us here. Your call will be confidential, and the number is free from UK landlines and all mobile networks. The number is 0808 800 6000 (Text relay prefix 18001).
Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open.
Breast Cancer Now Nurse
This thread will now be closed from further replies. If you have any additional questions or would like to provide feedback, please start a new thread.
I suffered with dreadful depression/anxiety due to the peri menopause. I've had a history of severe PMS and PND. The only thing that helped (and I tried everything) was taking 100mg of sertraline + a high dose of oestrogel + separate progesterone. I felt great for 4 years on this regime. I am now 49 and have just been diagnosed with invasive ductal carcinoma. Apparently it's been caught very early, is very small and surgeon doesn't think it has gone to my lymph nodes. It is hormone sensitive. I am scheduled for lumpectomy + radiotherapy + Tamoxifen. No chemo necessary apparently.
I have been told to stop my HRT. I am terrified that Tamoxifen, in suppressing my oestrogen, will cause me to suffer with depression and anxiety again. I can't go back to that again, I was suicidal.
I don't know how if taking Sertraline alone will be enough to support me. Can you please offer any reassurance?